Arizona, 2006

Tornado in Arizona, March 19, 2006

March 19, 2006 · NWS FGZ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 19, 3:20 PM MST, 6 minutes earlier.

Area forecast discussion, Mar 19, 3:20 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST SUN MAR 19 2006

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL CONTINUE TO BRING RAIN
AND SNOW SHOWERS TO NORTHERN ARIZONA TONIGHT WITH SNOW LEVELS NEAR 4000
FEET. AFTER A BREAK ON MONDAY...EXPECT ANOTHER STORM SYSTEM TO BRING
A CHANCE OF PRECIPITATION AND WINDY CONDITIONS FROM TUESDAY THROUGH
WEDNESDAY MORNING. DRIER CONDITIONS WILL PREVAIL THE REST OF THE
WEEK.

&&

.DISCUSSION...A LARGE COLD UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES
TO RESIDE OVER ARIZONA. 500 MB COLD POOL OF -28C PROVIDING AN
UNSTABLE ATMOSPHERIC PROFILE WHICH IS PROMOTING A CONVECTIVE NATURE
TO THE SNOWFALL TODAY...MEANING WIDELY SCATTERED SHOWERS AND
ISOLATED HEAVY SHOWERS. FOR EXAMPLE...HAVE RECEIVED A REPORT OF 2
INCHES OF SNOWFALL IN 30 MINUTES WITH A HEAVIER CONVECTIVE CELL IN
YAVAPAI COUNTY. OTHERWISE...WILL BE COUNTING ON SOME ORGANIZED AREAS
TO PROVIDE MORE CONTINUOUS SNOWFALL THIS EVENING. ONE DISTURBANCE
WITH THIS POTENTIAL IS MOVING EAST INTO WESTERN YAVAPAI AND COCONINO
COUNTY...AND ANOTHER SHORTWAVE IS LIFTING NORTHEASTWARD TOWARD THE
WHITE MOUNTAINS. AREAS WITHIN THE SNOW ADVISORY WHICH INCLUDES THE
COCONINO PLATEAU...MOGOLLON RIM...WHITE MOUNTAINS...AND POINTS
SOUTHWARD ABOVE 4000 FEET HAVE THE POTENTIAL TO BE AFFECTED BY
EITHER OF THESE TWO FEATURES TONIGHT. THE STORM SYSTEM WILL MOVE
EAST OF THE STATE MONDAY...PROVIDING A BREAK IN THE WEATHER ALTHOUGH
A FEW FLURRIES ARE POSSIBLE DUE TO LINGERING LOW-LEVEL INSTABILITY
AND MOISTURE. ON TUESDAY...ANOTHER STORM SYSTEM WILL MOVE RAPIDLY
THROUGH NORTHERN AZ WITH AN INTENSIFYING COLD FRONT...RESPECTABLE
AMOUNTS OF MOISTURE FROM THE RIM NORTHWARD...AND A STRONG VORTICITY
CENTER ALOFT. ESPECIALLY WITH GOOD AGREEMENT BETWEEN THE
GFS...ECMWF...AND UKMET MODELS...THIS STORM SYSTEM IS LOOKING MORE
CERTAIN AS TIME GOES ON...AND WILL BRING THE POTENTIAL FOR A FEW
INCHES OF SNOW...WINDY CONDITIONS PRECEDING THE COLD FRONT...AND
SNOW LEVELS DROPPING AS LOW AS 5000 FEET SOUTH OF THE RIM AND 4000
FEET CLOSE TO THE UTAH BORDER.

THE EXTENDED PERIODS WILL FEATURE A WARMING TREND AND MOSTLY CLEAR
SKIES BEGINNING WEDNESDAY AS A HIGH PRESSURE RIDGE BUILDS OVER THE
SOUTHWEST.

ONTON

&&

.AVIATION...FOR THE 00Z PACKAGE...WIDESPREAD COLD AIR ALOFT WILL
BRING FREQUENT RAIN AND SNOW SHOWERS TO THE REGION THROUGH AT LEAST
08Z-12Z TONIGHT. SNOW LEVELS WILL BE AROUND 4000 FEET. ISOLATED
THUNDERSTORMS WILL ALSO CONTINUE THROUGH 03Z-05Z. CEILINGS WILL BE
WIDESPREAD AT OR BELOW 2-3K FT AGL WITH SNOW VISIBILITIES OF LESS
THAN A MILE OVER AT LEAST 50 PERCENT OF THE AREA. CONDITIONS WILL
NOT IMPROVE UNTIL LATER TONIGHT. CEILINGS WILL LIFT THROUGH THE DAY
MONDAY...WITH MANY AREAS GOING SCATTERED BY 18Z. CEILINGS OVER THE
RIM AND OTHER HIGH TERRAIN WILL BE 3-5K FT AGL WITH ISOLATED SNOW
SHOWERS POSSIBLE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY ZONES
7-8-15>18-37-38 UNTIL MIDNIGHT.

&&
Hazardous weather outlook, Mar 19, 8:15 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
815 AM MST SUN MAR 19 2006

AZZ004>018-037>040-200700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
815 AM MST SUN MAR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A COLD WINTER STORM SYSTEM WILL CONTINUE TO AFFECT NORTHERN
ARIZONA...ESPECIALLY FROM THE MOGOLLON RIM AND WHITE MOUNTAINS
SOUTHWARD. SNOW HAS BEGUN SOUTH OF THE MOGOLLON RIM AND WILL SPREAD
NORTHWARD THROUGH THE MORNING HOURS. SNOW LEVELS WITH THIS SYSTEM
ARE NEAR 4000 OR LOWER...WITH ACCUMULATING SNOW LIKELY ABOVE 4000
FEET ELEVATION. SEE THE SNOW ADVISORY (PRODUCT PHXWSWFGZ) FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The Flagstaff radar (KFSX), 82 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coconino

When
March 19, 3:26 PM MST to 3:30 PM MST
Where
Coconino County, Leupp
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.283, -110.967

An off duty NWS employee reported a tornado 10 miles south of Leupp.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyThe tornado archive for Arizona, 2006Warnings in Arizona, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497872.